Oregon, 2009

Debris Flow in Oregon, June 5, 2009

June 5, 2009 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 5, 7:30 PM PST, 30 minutes earlier.

Area forecast discussion, Jun 5, 7:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
830 PM PDT FRI JUN 5 2009

.UPDATE...IT HAS BEEN ANOTHER ACTIVE NIGHT IN TERMS OF THUNDERSTORMS
WITH THE CONCERN SHIFTING FROM SEVERE THUNDERSTORMS LAST NIGHT TO
THE POTENTIAL FOR FLASH FLOODING TONIGHT.  AT THIS TIME...SHOWERS
AND THUNDERSTORMS ARE OCCURRING ACROSS CENTRAL AND NE OREGON WITH
ANOTHER AREA IN THE KITTITAS AND YAKIMA VALLEYS.  AN UPPER LOW
RESPONSIBLE FOR THE CONVECTIVE ACTIVITY THE PAST FEW DAYS IS
WEAKENING INTO AN OPEN TROUGH WITH SEVERAL EMBEDDED VORTICES
BECOMING THE TRIGGERING MECHANISMS FOR THUNDERSTORMS.  STORMS HAVE
BEEN SLOW MOVING WITH STORM MOTION AROUND 5-15 KNOTS.
CURRENTLY...AREAL FLOOD ADVISORIES HAVE BEEN POSTED FOR UNION AND
WALLOWA COUNTIES WHERE STORMS ARE TRAINING WITH A LONG DURATION OF
MODERATE TO HEAVY RAIN.  FLASH FLOOD WATCHES REMAIN IN EFFECT UNTIL
11 PM FOR UNION, WALLOWA, GRANT, AND WHEELER COUNTIES.  HAVE REMOVED
THE FLASH FLOOD WATCH FOR THE BLUE MOUNTAINS AND THE BLUE MOUNTAIN
FOOTHILLS WHERE ONLY ISOLATED THUNDERSTORMS HAVE BEEN OBSERVED.

THE FLASH FLOOD WATCH WILL LIKELY BE EXPIRED AT 11 PM.  STORMS WILL
DIMINISH TO SHOWERS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 450 PM PDT FRI JUN 5 2009/

SHORT TERM...SATURDAY THROUGH SUNDAY...
TOMORROW WILL SEE THE LOW SWING SOUTH OUT OF CANADA PUSHING A COLD
FRONT THROUGH THE NORTHERN CORNER OF THE AREA IN THE AFTERNOON. THIS
WILL GIVE US A ROUND OF RAIN SHOWERS DURING THE DAY AND HAVE ADDED A
SLIGHT CHANCE OF THUNDERSTORMS FROM ELLENSBURG AND YAKIMA THROUGH
THE COLUMBIA BASIN AND INTO THE EASTERN MOUNTAINS AND WALLOWA
COUNTY. INSTABILITY AND AVAILABLE ENERGY IS NOT GREAT BUT COULD SEE
A FEW WEAK STORMS. ALONG WITH THE FRONT...COLDER AIR WILL MOVE INTO
THE AREA AND THOSE AREAS DESCRIBED ABOVE WITH THUNDERSTORMS WILL SEE
A DROP OF 5 TO 8 DEGREES FROM TODAY. THE REST OF THE AREA WILL BE
SIMILAR TO TODAY. SHOWERS ONCE AGAIN WILL TAPER OFF OVERNIGHT.
SUNDAY WILL SEE THE LOW FROM CANADA SETTLE IN NORTHERN MONTANA AND
CARVE A TROUGH OVER THE AREA. DRIER AIR WILL HELP CUT BACK ON
SHOWERS TO JUST THE EASTERN MOUNTAINS AND DO NOT SEE THUNDERSTORMS
DEVELOPING. SUNDAY WILL SEE TEMPERATURES TO SATURDAY...PERHAPS A
DEGREE OR TWO WARMER. PERRY

LONG TERM...SUNDAY NIGHT THROUGH MONDAY NIGHT...12 MODELS BRING A
DRIER AND RELATIVELY STABLE AIR MASS ACROSS THE REGION SUNDAY NIGHT
AND A GOOD PORTION OF MONDAY MORNING. AS SUCH HAVE CUT BACK ON POPS
FOR THIS TIME FRAME. LATER MONDAY AFTERNOON A WEAK FRONT CROSSES AND
HAVE LEFT MENTION OF SHOWERS ACROSS THE EASTERN MOUNTAINS WITH A
MORE CONFINED SLIGHT CHANCE THUNDER MENTION AS THE INSTABILITY
APPEARS MORE FOCUSED TO THE FAR EASTERN REACHES OF THE CWA EARLY
MONDAY EVENING. THERE MAY BE LINGERING SHOWERS CONTINUING THROUGH
EARLY TUESDAY MORNING. /JBONK

TUESDAY THROUGH FRIDAY...NO CHANGES MADE AS UNCERTAINTY REMAINS WELL
ABOVE AVERAGE. PREVIOUS DISCUSSION FOLLOWS...AN UPPER TROUGH WILL
CONTINUE TO DEVELOP OVER THE NORTH CENTRAL ROCKY MOUNTAIN REGION
WITH AN UPPER HIGH OFF THE PACIFIC COAST. THIS WILL KEEP A DRIER AND
SLIGHTLY COOLER NORTH TO NORTHWEST FLOW ALOFT GENERALLY OVER THE
AREA. HOWEVER THERE WILL BE A FEW WEAK WAVES IN THE FLOW WITH JUST
ENOUGH DAYTIME HEATING FOR SOME AFTERNOON INSTABILITY TO FORM. THE
RESULT WILL BE ISOLATED SHOWERS WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE GREATEST THREAT WILL BE ON TUESDAY AND
WEDNESDAY AS THE STRONGEST OF THE WEAVES MOVE SOUTHEAST ACROSS THE
FORECAST AREA. HOWEVER AT THIS TIME IT LOOKS LIKE IT WILL BE A HIGH
CHANCE OF PRECIP EVENT BUT WITH LITTLE ACTUAL PRECIPITATION EXPECTED
TO FALL OR ACCUMULATE. TEMPERATURES WILL COOL OFF A BIT THROUGH THE
PERIOD BACK TO NEAR NORMAL COMPARED TO THE RECENT COUPLE OF
WEEKS...BUT PERHAPS STILL A FEW DEGREES ABOVE NORMAL...IN THE UPPER
70S TO LOWER 80S. 88

AVIATION DISCUSSION...00Z TAFS. LATEST RADAR SHOWS LITTLE ACTIVITY
IN THE WAY OF T-STORMS OVER THE TAF SITES.  HOWEVER...SCATTERED
T-STORMS HAVE BEEN OBSERVED OVER THE CENTRAL AND NE AREAS OF
OREGON.  STORMS ARE TRACKING TO THE SW...AND KRDM COULD SEE SOME
CONVECTION THIS EVENING.  DOPPLER RADAR AT SPOKANE IS SHOWING STORMS
ACROSS NORTH CENTRAL WASHINGTON MOVING SOUTH.  THESE STORMS WILL
BEGIN TO MOVE INTO OUR FORECAST AREA WITH THE POTENTIAL FOR
CONVECTION AT THE REMAINDER OF THE TAF SITES OVERNIGHT. STORMS ARE
SLOW MOVING SO HEAVY DOWNPOURS MAY CAUSE CONDITIONS TO FALL BELOW
IFR IN A SHORT PERIOD OF TIME.  GUSTY OUTFLOW WINDS ARE ALSO A GOOD
POSSIBILITY.  CONDITIONS WILL IMPROVE AFTER MIDNIGHT...AND THE AIR
MASS IS FAIRLY STABLE ON SATURDAY AND ONLY TOWERING CUMULUS OR
ISOLATED CB CLOUDS ARE EXPECTED.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  70  46  74 /  20  40  30  10
ALW  60  72  48  76 /  20  40  30  10
PSC  61  78  49  79 /  20  30  20   0
YKM  58  77  49  78 /  20  20  10   0
HRI  58  75  47  78 /  20  30  30  10
ELN  56  77  47  77 /  20  20  10   0
RDM  46  70  42  73 /  30  20  10  10
LGD  54  66  43  69 /  40  60  40  20
GCD  53  68  45  69 /  40  40  40  20
DLS  60  73  52  80 /  20  20  20   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ049-050-
     505-506.

     URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 930 PM PDT THIS
     EVENING FOR ORZ049

     SMALL STREAM FLOOD ADVISORY UNTIL 11 PM PDT THIS EVENING FOR
     ORZ050.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/85/85
Hazardous weather outlook, Jun 5, 1:52 PM PST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT FRI JUN 5 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
247 PM PDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

HEAVY RAIN
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON

THUNDERSTORMS WILL DEVELOP ACROSS WALLOWA COUNTY...THE BLUE
MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS AS WELL AS THE OCHOCO AND JOHN
DAY HIGHLANDS WITH VERY HEAVY RAIN POSSIBLE.  A FLASH FLOOD WATCH IS
IN EFFECT FOR THIS AREA THROUGH THE EVENING. SEE PRODUCT PQRFFAPDT
FOR MORE DETAILS.

ACROSS THE REST OF THE REGION...SCATTERED THUNDERSTORMS ARE EXPECTED
AND MAY CONTINUE SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A COLD FRONT WILL MOVE OUT OF CANADA AND ACROSS THE REGION ON
SATURDAY...BRINGING RAIN SHOWERS AND COOLER TEMPERATURES. THE FRONT
WILL ALSO BRING ENOUGH INSTABILITY FOR A FEW WEAK THUNDERSTORMS OVER
THE NORTHERN AND EASTERN PORTIONS OF THE AREA. NORTHWESTERLY FLOW
ALOFT WILL DEVELOP BEHIND THE FRONT...CAUSING UPSLOPE MOUNTAIN
SHOWERS ON SUNDAY AND MONDAY. A TROUGH WILL MOVE INTO THE AREA ON
TUESDAY...INCREASING PRECIPITATION CHANCES THROUGH THE END OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jun 5, 5:37 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
637 PM PDT FRI JUN 5 2009

WAZ027-060230-
YAKIMA VALLEY WA-
637 PM PDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAKIMA COUNTY UNTIL 730
PM PDT...

AT 636 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
TERRACE HEIGHTS...OR 7 MILES EAST OF YAKIMA...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4644 12010 4633 12048 4659 12049 4667 12029
TIME...MOT...LOC 0136Z 350DEG 6KT 4659 12038

JBONK
Local storm report, Jun 5, 5:53 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
653 PM PDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 ESE TERRACE HEIGHTS   46.58N 120.36W
06/05/2009  E0.75 INCH       YAKIMA             WA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PENNY SIZE HAIL WITH THIS
            STORM.

&&

DWEBER
Local storm report, Jun 5, 7:27 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
827 PM PDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        2 S UNION GAP           46.53N 120.49W
06/05/2009                   YAKIMA             WA   PUBLIC

            A FIRE BELIEVED TO BE CAUSED BY LIGHTNING WAS THREATENING
            A HOME. REPORTED BY A YAKIMA WEATHER SPOTTER.

&&

DWEBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Wallowa County

When
June 5, 8:00 PM PST
Where
Wallowa County forecast zone
Reported by
Emergency Manager
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

A rock slide closed the Imnaha Road at milepost 22.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164980.